Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Liked by Bek, LynneB, kelly76, echams1 ... see all

@colleenyoung

Hi @basil and welcome to Mayo Clinic Connect. I'm tagging @contentandwell JK to make sure that she sees your very helpful response to her query made a while back.

Basil, did you decide to continue with 75 mg until post COVID to taper with your doctor?

Jump to this post

Hello I'm new. Not sure how to just post anything so I clicked reply button. I have stopped taking Venlafaxine since Thursday. I went from 2 pills daily to 1 a day to 1 every other day for about a week each drop but today has been the worst feeling. All symptoms people mentioned mostly. Brain zaps are seriously messed up and these feelings never felt before. I went from a couple anti depressants to this one and really didn't seem to help any and actually felt worse and worse. I have only been on this last one for a few months. I will not be taking crap like this again. I can't believe so many people are taking this although it might be affecting others differently but I'm not going to just be a guinea pig for pharmaceuticals anymore.

REPLY
@colleenyoung

Hi @basil and welcome to Mayo Clinic Connect. I'm tagging @contentandwell JK to make sure that she sees your very helpful response to her query made a while back.

Basil, did you decide to continue with 75 mg until post COVID to taper with your doctor?

Jump to this post

Hello Colleen Young. I have appts. this week to discuss all of this. I plan to ask if it's prudent for me to replace the Effexor with a little something because of this added angst of Covid19. Maybe this isn't the best time to go off an anxiety medication, but I just want to get beyond Effexor, especially if it's indeed true that it has contributed to high blood pressure. Thank you!

REPLY
@colleenyoung

Hi @basil and welcome to Mayo Clinic Connect. I'm tagging @contentandwell JK to make sure that she sees your very helpful response to her query made a while back.

Basil, did you decide to continue with 75 mg until post COVID to taper with your doctor?

Jump to this post

Hi im new to this group and i couldnt figure out how to post yet. iv been off of effexor for 2 months and took it for almost 2years at 75ml, it stopped working and the doc said to take 2 more 75ml pills, worst thing ever, and quit cold turkey, doctors didnt tell me anything or warn me about any side effects from stopping, or tell me that i should seek their help if i want to stop. needless to say its been the worst 2 months of my life in regards of my mind and physical wellness. when im having a panic attack i think im dying or have ms or cancer. my withdrawal symptoms are constant upset stomach, gas, worse chest pain, not constantly but the most worrying symptom in the numbness tingly in the hands and face. iv been looking up how long symptoms last and what kinds their are and the numbess and tingly doesnt seem to be much of a thing so im worried its not withdrawls but another health problem. in the midst of going through withdrawls a month ago i got really bad bronchitis so im also not sure if stopping effexor had something to do with it. in the first week obviously the brain and body shocks. this covid crisis and my own personal problem with healthcare is making it more difficult to get a doctor that cares or a doctor at all to diagnoise what is wrong.

REPLY
@nanke99

Hi! I was on Effexor XR for a few years and got off it several years ago. It was a very difficult process, so I fully sympathize. You MUST wean off
VERY SLOWLY. I don’t remember what my dosage was at the time (225mg?), but it took me about 9 months. Please do not let that long time scare you, it’s worth going slow, that will be your biggest help w/ withdrawal. At the time I had a very difficult time finding any doctor with experience getting people off it.
Luckily I was advised to to find one and luckily I did. It is considered harder to get off than heroine. Not trying to scare you, just want to make sure you go as slow as possible. Mostly, I was moody/angry, had headaches, and some brain “shivers”. The brain shivers I already had while on the meds.
I think we went down in 25mg increments over several weeks for each reduction. Keep us posted and good luck! Just give yourself some time and it will be over before you know it!

Jump to this post

I also am on 225mg. 3 weeks ago i started doing a 75 mg taper each week. I currently worked down and this week I am not taking any and going thru hell! Any tips? I don't want to start taking this horrible drug again

REPLY

Yes, it is your reducing the amount of effexor WAY TO FAST.
I did something like this in November, 2017. I ended up having a stroke.
I have since recovered, but are you willing to take that risk?
Bright Wings
I specifically wrote this this way to get your attention..

REPLY
@brightwings

Yes, it is your reducing the amount of effexor WAY TO FAST.
I did something like this in November, 2017. I ended up having a stroke.
I have since recovered, but are you willing to take that risk?
Bright Wings
I specifically wrote this this way to get your attention..

Jump to this post

You have to go take some effexor right away.
The Effexor is necessary for your brain.
You are putting yourself in danger. Real danger.
Go take at least 150 mg now.
Then come back and start reading….
Cuz it is by reading what other have successfully done to get off it and using those techniques you can beat this…

REPLY

I went cold turkey in summer of 2017. I only took another dose when the brain zaps were unbearable. As I said, I had a full on stroke, the drag your foot to the door, left arm hard against my chest, drooling kind of stroke. It was caused by nightmares….
Go ahead and do it your way and suffer the possible consequences or get to reading.
.
I commend you for coming here.
You are in the right place, if you listen…
When I arrived here in january of 2018, there were 141 pages.
Now there are how many???
You are not alone.
Smiling at you, Bright Wings

REPLY
@pups1978

I also am on 225mg. 3 weeks ago i started doing a 75 mg taper each week. I currently worked down and this week I am not taking any and going thru hell! Any tips? I don't want to start taking this horrible drug again

Jump to this post

It is only by tapering slowly, you will be able to successfully get off it.
SLOWLY!!!!!
Bright Wings

REPLY
@brightwings

It is only by tapering slowly, you will be able to successfully get off it.
SLOWLY!!!!!
Bright Wings

Jump to this post

Effexor should never be prescribed and really should just be taken completely off the market. Effexor and Seroquel

REPLY

I agree. I finally today had to take a small dose because I felt like death.

REPLY
@brightwings

Yes, it is your reducing the amount of effexor WAY TO FAST.
I did something like this in November, 2017. I ended up having a stroke.
I have since recovered, but are you willing to take that risk?
Bright Wings
I specifically wrote this this way to get your attention..

Jump to this post

I definitely don't want to have a stroke. I finally today took a small dose. I'm scared and don't know what to do

REPLY
@pups1978

I definitely don't want to have a stroke. I finally today took a small dose. I'm scared and don't know what to do

Jump to this post

My suggestion – go to the hospital. If you can, get someone to take you to the hospital. If you are not being taken seriously there, ramp up the complaining until you are. Putting yourself through more misery is not the way to go.

Liked by texasduchess, sears

REPLY

I think i will just email my dr on what I have been doing, in hopes she supports me wanting to get off the med. I did take 75mg an hour ago and it helped.

REPLY

Just a suggestion. You may want to think about holding off any tapering until you can get back to you’re doctor in person. I know most are just answering emails and such at this time. This is really not a good time to taper. My own doctor has suspended all tapers until things get back to at least a little more normal. We’re living in extremely stressful times right now.

REPLY
@pups1978

I agree. I finally today had to take a small dose because I felt like death.

Jump to this post

That was a wise action.
Remember, we can wallow in feeling bad or take an action to feel better.
I was on 17 antidepressants in my life time. Only Effexor worked.
It has a place in the drug world, but few MDs know how to wean folks off it.
I myself took weaning off it myself and could have destroyed my life as I know it or want it.
Bright Wings

REPLY
Please login or register to post a reply.